Colorado, 2018

Flash Flood in Colorado, July 15 to 16, 2018

July 15 to 16, 2018 · NWS PUB · 1 event in 1 county or zone

Thunderstorms development over the Spring Burn Scar brought heavy rain north of Highway 160 over the Fork Creek Tributaries and the Abeyta Creek Tributaries. Delayed reports from the Huerfano County Emergency Manager confirmed flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms development over the Spring Burn Scar brought heavy rain north of Highway 160 over the Fork Creek Tributaries and the Abeyta Creek Tributaries. Delayed reports from the Huerfano County Emergency Manager confirmed flash flooding. There was a flash flood warning issued about an hour before flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 10:56 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 15, 10:56 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1156 PM MDT Sun Jul 15 2018

.UPDATE...
Issued at 902 PM MDT Sun Jul 15 2018

Cancelled the FFA for the Pikes Peak region, with the threat of
heavy rain likely diminished for the rest of night. FFA continues
for tomorrow afternoon for the newer burn areas across the Wet
and Sangre de Cristo Mts. Looking at the 00Z run of the NAM, would
tend to believe its QPF is overdone, however, I have kept scattered
pops across the I-25 Corridor past midnight, with the area of showers
and associated lift currently translating south and east across
northeastern Colorado.

&&

.SHORT TERM...(This evening through Monday)
Issued at 239 PM MDT Sun Jul 15 2018

...Heavy rainfall expected with the potential for flash flooding
greatest across the Pikes Peak region and newer burn scars in the
southeast mountains...

Currently...radar indicates slow moving thunderstorms developing
across the region.  A couple of stronger cells have developed over
El Paso County and radar estimates of 1 to 3 inches have fallen near
Ellicot.  Elsewhere, slow moving thunderstorms continue to develop
and so far have missed burn scars.  It should be noted that if one
of these storms moves over a burn scar, rain rates will be high and
flash flooding possible through much of tonight.  At the surface, a
cold front is currently dropping south to near Highway 50 across the
Plains.  Ahead of this front, southeast flow and abundant moisture
remain across the Plains, while northerly flow drops south behind
the front.  This frontal boundary should provide the focus for
additional thunderstorm development through this afternoon.
Temperatures are warm ahead of the front with lower to mid 90s
across the Plains.

Through Tonight...the upper level high is currently sitting over
Utah while an upper level shortwave trough moves east across Wyoming
into Nebraska.  Energy trailing from the shortwave trough is
currently sagging southward across Colorado and will provide the
focus for widespread shower and thunderstorm activity for late this
afternoon and tonight.  Various high-res model solutions put the
primary focus over the Palmer Divide, south into the Pueblo area
through this evening.  A couple of the model solutions actually keep
showers and thunderstorms going through tonight into Monday morning.
This will all depend on how quickly the upper shortwave moves off to
the east.  Expect easterly moist upslope flow to develop by morning
behind the front, which may also keep rain going along the I-25
corridor.  Locally heavy rainfall will remain a threat, especially
over the Pikes Peak region, Colorado Springs urban areas and fresh
burn scars of the Eastern Mountains.  If one of these slow moving
thunderstorms moves over a burn scar, flash flooding and debris
flows will be possible.  In addition, lightning and wind gusts to 50
mph will be possible.  Stronger storms over the Palmer Divide region
will be capable of half inch hail through this evening. Temperatures
will be mild overnight with mid 50s to lower 60s for lows.

Monday...the upper level high is forecast to remain nearly
stationary over Utah while the departing shortwave continues to
influence southern Colorado.  Flow at the surface will shift
easterly to southeasterly by mid day, with abundant low level
moisture continuing across the region.  Late morning and afternoon
instability will once again lead to widespread showers and
thunderstorms across the region.  The focus looks to shift south
along the Sangre de Cristo and Wet Mountains, which includes several
recent burn scars.  Flash flooding and debris flows will remain
possible.  There is also the possibility of stronger storms out
across the Eastern Plains during the afternoon where nickle size
hail and strong wind gusts being the main threats.  Temperatures
will be slightly cooler with highs in the 80s across the region.
Mozley

.LONG TERM...(Monday night through Sunday)
Issued at 239 PM MDT Sun Jul 15 2018

Center of upper level high pressure remains near the 4 corners on
Tue, with weak W-NW flow aloft across CO. Mid levels, especially
over the central mountains, begin to dry out Tue afternoon, while
low and mid level moisture lingers over srn and ern CO. Expect
best coverage of convection Tue to be over the ern mountains and
plains where moisture/instability is deepest/highest, and ern San
Juans could see fairly high tsra chances as well. Wrn ridge begins
to amplify slightly on Wed as short wave trough pushes into the
upper Midwest. Precipitable water values continue to decrease
across much of the region with mid level moist plume suppressed
south, so expect a generally drier/hotter day most locations Wed,
though residual moisture will likely fire some isolated/weak
storms over the mountains in the afternoon. Slightly deeper
moisture then spreads back across srn CO Thu/Fri as ridge begins
to drift back east, with high pressure center somewhere near the
TX Panhandle by late Fri evening. Should see a modest upturn in
convection over the mountains both days, and a few storms will
likely leak out onto the plains, especially if low level moisture
increase portrayed by the GFS occurs. Convective details get a
little fuzzy over the weekend with GFS/ECMWF slightly different in
their depiction of the upper ridge position and location of short
wave energy, though both would suggest at least a low grade
monsoon tap will continue, with daily chances for tsra and temps
at or slightly above seasonal averages.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1156 PM MDT Sun Jul 15 2018

MVFR and patchy IFR conditions expected at COS, PUB and ALS
through 16z with scattered shra and tsra along with potential
for fog with ample available mositure. Scattered tsra possible
again tomorrow, with best chances of storms at the terminals
being at ALS and PUB. Again, locally heavy rain with mvfr and
brief ifr conditions assoicated with the rain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for COZ072>075-
078>080-087.

&&

UPDATE...MW
SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...MW
Hazardous weather outlook, Jul 15, 10:43 AM MST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Sun Jul 15 2018

COZ058>089-093>099-161745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Sun Jul 15 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall will be possible across much of south central and
southeast Colorado this afternoon through tonight. This heavy
rainfall will be capable of producing localized flash flooding,
particularly in and near the newer burn scars in the southeast
mountains.   Burn scars at greatest risk today include the Chateau,
Hayden Pass, Junkins and Spring burn scars. Urban areas such as
Colorado Springs will also be at risk for flash flooding as heavy
rainfall may quickly overwhelm drainage systems.

Thunderstorms will also carry the risk for dangerous cloud to
ground lightning and erratic wind gusts up to 40 mph. Some hail up
to the size of nickels will briefly be possible with isolated
stronger storms in the Pikes Peak region through this evening.
Thunderstorms may persist into the overnight hours across the
southeast mountains and plains. Thus the threat for flash flooding
on the new burn scars in the Sangre de Cristo and Wet mountains
may continue past midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increased coverage of afternoon into night-time showers and
thunderstorms are anticipated across southern Colorado into
Tuesday as deeper atmospheric moisture moves across the region
during this time-frame.

The primary threat from the stronger thunderstorms will be heavy
rainfall, localized wind gusts around 50 mph, hail and hazardous
cloud to ground lightning. The potential for flash flooding
continues to be a concern, especially for the newer burn scars,
including but not limited to the the Spring, Chateau, Junkins and
Hayden Pass burn scars.

Decreasing coverage of showers and thunderstorms is then anticipated
from Wednesday into Thursday, thanks to drier air projected to
move into southern Colorado. Increasing shower and thunderstorm
activity should then be realized from Friday into next weekend,
favoring higher terrain locations, as deeper atmospheric moisture
returns with the primary meteorological threats from these storms
once again being the potential for heavy rainfall and localized
flash flooding, hail, gusty winds and hazardous lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight in and near burn scars across
the southeast mountains and for urban areas in the Pikes Peak
region.

88/88

In the hours before

Local storm report, Jul 15, 9:55 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1055 PM MDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HEAVY RAIN       8 NW SAN ISABEL         38.08N 105.14W
07/15/2018  M1.27 INCH       CUSTER             CO   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

MW

The radar

The Pueblo radar (KPUX), 126 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Huerfano

When
July 15, 11:44 PM MST to July 16, 12:44 AM MST
Where
Huerfano County, 6.43 mi NNE of (Vtp)la Veta Pass to 6.61 mi NNE of (Vtp)la Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.590, -105.110

The Huerfano County Emergency Manager gave a delayed report of flash flooding over an un-named road that is placed along the North Abeyta Creek. Daytime thunderstorms produced heavy rain north of Highway 160, in the Spring Burn Scar region.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781914.